MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)

AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Model Number BD-VC431Q-1240-25
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/28/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to olympus for evaluation and the evaluation found no additional issues.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if any additional information is provided by the user facility.
 
Event or Problem Description
The customer reported to olympus the balloon dilator with knife guide wire could not be pushed out from the guide wire port on the proximal side, resulting in the guide wire protruding along the side of the device without protruding from the port.Additionally, the knife broke during the first energization.The issue was found at the beginning of an endoscopic sphincterotomy.The procedure was completed with a similar device.There were no reports of patient harm.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information including the legal manufacturer's final investigation, (d4) unique identifier (udi) number added, and (d8) was this device serviced by a third party? no selected.Additionally, the following corrections were made: (b1) report type selection corrected to product problem as adverse event inadvertently selected.(d10) concomitant medical products added as inadvertently omitted.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Issue 1 (knife wire was damaged) ¿ based on the results of the investigation and the information provided, root cause could not be determined.However, as no abnormalities that could lead to the breakage of the cutting wire were identified and during evaluation and it was noted that the broken portion was scorched and melted, it is possible that the slider was slightly pushed causing the wire to deflect and the coated portion of the cutting wire may have been rubbed off from contacting a metal area of the scope.This would have caused the cutting wire to become instantly hot at the contact point and the wire would break as a result.Issue 2 (difficult for the guide wire to pass through the guide wire lumen) ¿ as the reported issue could not be confirmed and the detailed circumstances under which the reported issue occurred are not know, root cause could not be determined.The event can be detected/prevented by following the instructions for use: the single use balloon dilator v (with knife) instruction manual provides the following.Warning: since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strongly.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the instrument from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.Warning: when activating the output, set the output mode of the electrosurgical unit to ¿cut¿ or ¿blend¿.Activating output in the ¿coagulation¿ mode could break the cutting wire and could also cause patient injury, such as perforations, bleeding, or mucous membrane damage.Warning: be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.Warning: if you feel the cutting is blunt, withdraw the instrument from the scope to examine if there is any peel off and tear at the coated portion.Warning: be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.Caution: do not activate output when the distal end of the endoscope is too close to or in contact with the cutting wire.This could burn the tissue and could also damage the endoscope and/or instrument.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Common Device Name
BALLOON DILATOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18327701
Report Number9614641-2023-01908
Device Sequence Number7035286
Product Code KNS
UDI-Device Identifier04953170414107
UDI-Public04953170414107
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K193039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBD-VC431Q-1240-25
Device Lot Number35V
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2023
Supplement Date Received by Manufacturer01/18/2024
Initial Report FDA Received Date12/14/2023
Supplement Report FDA Received Date01/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
G-260-3545A GUIDEWIRE; TJF-Q290V DUODENOVIDEOSCOPE
Patient SexUnknown